Texas, 2013

Flash Flood and Hail in Texas, June 25, 2013

June 25, 2013 · NWS MAF · 6 events in 3 counties and zones

An upper ridge was over the area with moist and unstable conditions present. This contributed to strong winds, large hail, and heavy rain over parts of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the area with moist and unstable conditions present. This contributed to strong winds, large hail, and heavy rain over parts of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 5:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 25, 5:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT TUE JUN 25 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHORT TERM INTEREST FOCUSES ON TSTMS AROUND MAF WHILE TSTMS NEAR FST
HAVE DISSIPATED. DESPITE L100 DEGREE TEMPS LOW LEVEL MSTR HAS HELD
IN AND THUS DEVELOPMENT OF TSTMS. STILL NOT CONVINCED A TSTM WILL
MOVE ACROSS MAF HOWEVER TSTMS TO THE SW HAVE PUSHED OUT AN OUTFLOW
BOUNDARY AND TSTMS COULD FORM ALONG IT CLOSER TO MAF. FOR NOW WILL
LEAVE OUT MENTION OF TSTMS IN ALL TAFS. OTHERWISE VFR CONDITIONS
OVERNIGHT AND WINDS WILL INCREASE TO 15-20KTS AROUND 03Z-05Z
MAF/FST BEFORE WANING TOWARD 12Z.

&&

.PREV DISCUSSION... /ISSUED 538 PM CDT TUE JUN 25 2013/

UPDATE...
SEE PUBLIC DISCUSSION BELOW.

DISCUSSION...
QUICK UPDATE TO ADD A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
MOST OF THE FORECAST AREA TONIGHT BASED ON LATEST TRENDS.
INCREASED QPF AND CLOUD GRIDS TONIGHT.

UPDATE PRODUCTS TO BE SENT SHORTLY.

PREV DISCUSSION... /ISSUED 132 PM CDT TUE JUN 25 2013/

DISCUSSION...

AN UPPER RIDGE HAS STRENGTHENED A BIT OVER THE AREA TODAY, AND
COULD LIMIT THE AMOUNT OF CONVECTION THAT DEVELOPS IN THE DAVIS
MOUNTAINS THIS AFTERNOON.  WILL STILL CARRY AT LEAST A SLIGHT
CHANCE THERE INTO THIS EVENING.  THE SAME WILL BE TRUE WEDNESDAY,
BUT SINCE THE UPPER RIDGE WILL BE STRONGER, THINK ONLY AN ISOLATED
STORM OR TWO COULD DEVELOP.  THE HEAT WILL BE ON AS MORE LOCATIONS
AROUND THE AREA WILL BE 100 OR ABOVE WEDNESDAY THROUGH FRIDAY.
RIGHT NOW, WEDNESDAY APPEARS TO BE THE HOTTEST DAY, BUT MODELS
HAVE BEEN BOGUSLY ADVERTISING A SLIGHT COOL DOWN FOR A DAY OR TWO
IN ADVANCE WHICH HAVE NOT OCCURRED.  THEREFORE, HAVE GONE AT OR
ABOVE ALL MOS GUIDANCE THROUGH THE END OF THE WEEK.

THE TROUBLESOME UPPER RIDGE WILL BE NEAR THE FOUR CORNERS REGION
WEDNESDAY THROUGH FRIDAY, BUT IS THEN PROGGED TO RETROGRADE
FURTHER WEST INTO THE WEEKEND AS A SERIES OF SHORTWAVE TROUGHS CARVE
OUT A FAIRLY ANOMALOUS UA TROUGH OVER THE EASTERN CONUS BY EARLY
NEXT.  THIS WILL ALLOW FOR TEMPERATURES CLOSER TO NORMAL EARLY
NEXT WEEK, IF NOT A CHANCE OF RAIN.  HAVE NOT INCLUDED ANY POPS IN
THE EXTENDED FORECAST, YET.  BUT, WILL DEFINITELY KEEP AN EYE ON
THIS POSSIBILITY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 25, 4:44 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT TUE JUN 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
544 PM CDT TUE JUN 25 2013 /444 PM MDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TONIGHT. A COUPLE OF STORMS COULD BECOME STRONG TO SEVERE PRODUCING
LARGE HAIL AND OR DAMAGING WINDS. WIDESPREAD SEVERE WEATHER HOWEVER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE IN THE FORECAST
AGAIN ON WEDNESDAY FOR THE DAVIS MOUNTAINS AND ADJACENT PLAINS. A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 25, 4:37 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE JUN 25 2013

TXZ075-252300-
PECOS-
537 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF FORT STOCKTON
AT 536 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE AND MAY AFFECT THOSE IN FORT STOCKTON AND ON INTERSTATE 10
NEAR FORT STOCKTON.

&&

LAT...LON 3103 10264 3079 10253 3076 10294 3099 10293
TIME...MOT...LOC 2236Z 277DEG 3KT 3092 10282
Special weather statement, Jun 25, 4:55 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT TUE JUN 25 2013

TXZ046-047-252330-
DAWSON-BORDEN-
555 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN DAWSON AND NORTHERN BORDEN COUNTIES UNTIL 630 PM CDT...

A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM AROUND 5 MILES
WEST OF MESQUITE TO NEAR FARM TO MARKET 1210 WEST OF MESQUITE IN
DAWSON COIUNTY AT 553 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3296 10128 3269 10133 3262 10181 3296 10194
TIME...MOT...LOC 2253Z 274DEG 14KT 3286 10169
Special weather statement, Jun 25, 5:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE JUN 25 2013

TXZ060-061-067-068-252330-
ECTOR-CRANE-WARD-WINKLER-
602 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN WARD...NORTHWESTERN CRANE...
SOUTHEASTERN WINKLER AND SOUTHWESTERN ECTOR COUNTIES UNTIL 630 PM
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTHWEST OF PENWELL NEAR INTERSTATE 20 AT 600 PM CDT...MOVING
NORTHEAST AT 5 MPH. ANOTHER THUNDERSTORM WAS 10 MILES SOUTHEAST
OF MONAHANS AT 600 PM CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3178 10277 3180 10250 3150 10244 3139 10282
      3163 10281
TIME...MOT...LOC 2300Z 255DEG 5KT 3161 10276
Special weather statement, Jun 25, 5:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE JUN 25 2013

TXZ081-260000-
BIG BEND AREA-
631 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL BREWSTER
COUNTY AT 631 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL...LOCAL HEAVY RAIN AND STRONG WINDS... DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2898 10320 2898 10324 2899 10329 2900 10329
      2900 10332 2902 10335 2901 10336 2902 10339
      2918 10331 2910 10303 2908 10307 2906 10308
      2904 10310 2903 10309 2898 10312 2897 10315
TIME...MOT...LOC 2331Z 294DEG 5KT 2906 10326
Special weather statement, Jun 25, 5:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT TUE JUN 25 2013

TXZ061-067-068-260015-
ECTOR-CRANE-WARD-
638 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ECTOR...NORTHEASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL
715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PENWELL AT 638 PM CDT...MOVING
EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3196 10240 3180 10232 3143 10233 3142 10261
      3148 10298 3161 10288 3165 10275 3186 10275
TIME...MOT...LOC 2338Z 262DEG 4KT 3174 10260
Special weather statement, Jun 25, 5:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT TUE JUN 25 2013

TXZ081-260015-
BIG BEND AREA-
641 PM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 20 MILES SOUTHEAST
OF PERSIMMON GAP OVER FARM TO MARKET ROAD 2627 OVER CENTRAL BREWSTER
COUNTY AT 641 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2941 10305 2969 10310 2977 10274 2966 10271
      2963 10273 2960 10273 2959 10275 2959 10276
      2957 10276 2956 10277 2955 10277 2951 10280
TIME...MOT...LOC 2341Z 246DEG 13KT 2957 10297

The radar

The Midland/Odessa radar (KMAF), 31 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ector

When
June 25, 6:15 PM CST to 6:16 PM CST
Where
Ector County, 7 mi SW of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.778, -102.454

A thunderstorm moved over Ector County and produced a 60 mph wind gust seven miles southwest of Odessa.

Hail, Midland

When
June 25, 6:47 PM CST to 6:52 PM CST
Where
Midland County, 1.99 mi WSW of Warfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.912, -102.263

Thunderstorm Wind, Martin

When
June 25, 7:30 PM CST to 7:33 PM CST
Where
Martin County, Lenorah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.300, -101.870

A thunderstorm moved over Martin County and produced wind damage in Lenorah. Part of a roof was blown off of a house. The cost of damage is a rough estimate.

Hail, Martin

When
June 25, 7:52 PM CST to 7:57 PM CST
Where
Martin County, 10 mi NE of Tarzan
Measured
1 in hail
Reported by
Public
Coordinates
32.402, -101.849

Thunderstorm Wind, Martin

When
June 25, 8:00 PM CST to 8:05 PM CST
Where
Martin County, 10 mi NE of Tarzan
Measured
56 kt (64 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
32.402, -101.849

A thunderstorm moved over Martin County and produced strong winds ten miles northeast of Tarzan on a farm. Two old wooden barns were destroyed, and a 20 by 20 foot portable metal building was overturned. There was an estimate of about ten power poles down, and large tree limbs were broke. The cost of damage is a rough estimate.

Flash Flood, Martin

When
June 25, 8:00 PM CST to 8:30 PM CST
Where
Martin County, 8 mi NE of Tarzan to 5.57 mi N of Lenorah
Cause
Heavy Rain
Reported by
Public
Coordinates
32.382, -101.873

Heavy rain moved over Martin County and produced flash flooding eight miles northeast of Tarzan. Two feet of water was reported over a low water crossing. The cost of damage is assumed to be zero since no damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458940, 458941, 459159, 458948, 458952, 458955.